Hives is an allergic reaction which manifests itself as red blotches, some of which are large and raised, some have pale centers. The blotches can occur virtually anywhere on the body and may cause intense itching. Interestingly, the rash tends to come and go, sometimes right before your very eyes--this may last for days.
The causes of hives include foods, (berries, shellfish, etc.), drugs (penicillins, sulfas, etc.), viruses, insect bites and stings, strep throat, and certain plants. There is no test to prove the cause of hives. One must do some detective work to try to find the offending agent. A detailed history is important; i.e., is there an association with certain foods or drugs, travel to a specific area, or certain time of year? But, don’t be surprised if you never find an answer--this is the case most of the time!
Once the reaction begins there is no stopping it or shortening it’s course. An anti-histamine may modify the itching, but you should always check with your doctor first. Topical creams and ointments are almost useless for the itching because of the transient nature of the hives.
Rarely, the allergic reaction may be more extensive and cause swelling of the lips and tongue, or even wheezing. This is a serious reaction which should be handled as a life-threatening medical emergency. Fortunately, this doesn’t happen very often and, if at all, during the initial minutes of the reaction.
I hope this clarifies your doctor’s recommendation. There is no way to prove a cause of hives. The penicillins (including amoxil) are known to be an allergenic group of drugs in certain individuals. The fact that your son developed hives while on amoxil may have been mere coincidence…but it could have been a true reaction. You’ll never know for sure. If it were a true reaction there is no predicting how severe the reaction would be in the future with a re-exposure to amoxil. Bottom line is that it just isn’t worth the risk.
In medicine, we are faced with this dilemma quite often. Fortunately, there are so many new antibiotic groups to chose from that it doesn’t present much of a problem should antibiotics be needed in the future. I feel that your doctor made a correct decision…and a very safe decision for your son.